Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Salt Lake City, UT

August 8, 2005Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 8, 2005, 4:55 PM MDT for Washington County, Utah. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 4:55 PM MDT (22:55 UTC)
Expired
Aug 8, 2005, 9:45 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 082257
FFWSLC
UTC053-090345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 PM MDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 945 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING AREA INCLUDE BUT ARE NOT LIMITED TO ZION  
  NATIONAL PARK.

THUNDERSTORMS WITH HEAVY RAINFALL OVER EXTREME NORTHWEST KANE COUNTY 
WILL PRODUCE HEAVY RUNOFF IN THE UPPER REACHES OF THE NORTH FORK OF 
THE VIRGIN RIVER. FLASH FLOODING WILL DEVELOP OVER THE NEXT 1-3 
HOURS IN ZION NATIONAL PARK ABOVE THE ZION NARROWS.  THIS FLOOD FLOW 
WILL CONTINUE SOUTH THROUGH THE PARK DURING THE EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3720 11306 3723 11291 3743 11290 3742 11303

$$
2 follow-up statements
000 
WGUS75 KSLC 090045
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 PM MDT MON AUG 8 2005

UTC053-090345-
WASHINGTON UT-
642 PM MDT MON AUG 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MDT FOR EAST CENTRAL 
WASHINGTON COUNTY...

HEAVY RAINFALL OVER NORTHWEST KANE COUNTY LATE THIS AFTERNOON WILL 
RUNOFF THROUGH THE THE NORTH FORK OF THE VIRGIN RIVER THROUGH THE 
ZION NATIONAL PARK NARROWS THIS EVENING.  FLASH FLOODING HAS LIKELY 
BEGUN ACROSS THE NORTH END OF THE PARK EARLY THIS EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3720 11306 3723 11291 3743 11290 3742 11303

$$
000 
WGUS75 KSLC 090345
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 PM MDT MON AUG 8 2005

UTC053-090400-
WASHINGTON UT-
945 PM MDT MON AUG 8 2005

...A FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY EXPIRES 
AT 945 PM...

THE FLASH FLOOD WARNING FOR ZION NATIONAL PARK IN EAST CENTRAL 
WASHINGTON COUNTY EXPIRED AT 945 PM MDT. RUNOFF FROM EARLIER HEAVY 
RAINFALL IN THE UPPER REACHES OF THE NORTH FORK OF THE VIRGIN RIVER 
DOES NOT APPEAR TO BE CREATING ANY FLASH FLOODING.  HIGH FLOWS ARE 
STILL EXPECTED...BUT THE THREAT OF FLOODING APPEARS TO HAVE PASSED.

LAT...LON 3720 11306 3723 11291 3743 11290 3742 11303

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 4:15 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 8, 4:15 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT MON AUG 8 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN ACROSS THE GREAT BASIN
THROUGH THE MIDDLE OF THE WEEK. THE AIRMASS WILL BE DRIER OVER
NORTHERN UTAH TOMORROW...BUT MOISTURE REMAINS OVER THE SOUTH.

&&

.DISCUSSION...CONVECTION FIRING UP THIS AFTERNOON ACROSS SOUTHERN
AND CENTRAL UTAH AS EXPECTED. ALTHOUGH THESE CELLS ARE PRODUCING
LOCALLY HEAVY RAIN AND ARE SLOW MOVING...THEY HAVE THUS FAR MANAGED
TO STAY MOSTLY OVER THE RIDGETOPS AND AWAY FROM THE MOST FLASH FLOOD
PRONE AREAS. A SHORTWAVE TROUGH MOVING ACROSS IDAHO HAS HELPED GET
CONVECTION GOING OVER THE NORTHERN MOUNTAINS...BUT IT LOOKS LIKE THE
TROUGH AXIS IS IN THE PROCESS OF MOVING ACROSS THE CWA THIS
AFTERNOON. EXCEPT FOR A FEW CELLS OVER NORTHEAST NEVADA...CONVECTION
IS MOSTLY BEING SUPPRESSED UPSTREAM OF THE CWA. HAVE KEPT ONLY LOW
POPS FOR MOST OF NORTHWEST UTAH FOR THIS EVENING...ALTHOUGH HAVE
KEPT HIGHER POPS FOR THE SALT LAKE VALLEY FOR CELLS POSSIBLY
DEVELOPING OVER THE OQUIRRHS AND DRIFTING OVER THE AREA.

TOMORROW SHOULD BE MORE QUIET OVER THE NORTH AS A DRIER AND MORE
STABLE AIRMASS MOVES INTO THE AREA IN NORTHWEST FLOW IN THE WAKE OF
THE TROUGH. AMPLE MOISTURE WILL REMAIN OVER THE SOUTH HOWEVER. ON
WEDNESDAY A WEAK DISTURBANCE BRINGS A JET STREAK OVER UTAH.
THE GFS HAS IT AT NEARLY 50KT AT 300MB...ALTHOUGH THE NAM IS A BIT
WEAKER. THERE ARE STILL SOME SLIGHT DIFFERENCES BETWEEN MODEL RUNS
HOWEVER. THE 12Z NAM HAD THE MAIN JET ARCING OVER CENTRAL IDAHO WITH
JUST A JET STREAK OVER NORTHERN UTAH. HOWEVER...THE 18Z RUN NOW HAS
THE MAIN JET CLOSER THE THE UTAH/IDAHO BORDER WITH A CORE OF GREATER
THAN 70KT WINDS OVER SOUTHEAST IDAHO. THE JET STREAK STILL EXISTS
OVER THE CWA...ALTHOUGH IT HAS BEEN PLACED FARTHER SOUTH...NOW OVER
CENTRAL UTAH. MOISTURE IS ALSO PROGGED TO INCREASE OVER NORTHERN
UTAH AGAIN BY WEDNESDAY...SO THIS IN CONJUNCTION WITH THE JET
DYNAMICS COULD POSSIBLY LEAD TO AN ACTIVE WEATHER DAY. THE AIRMASS
REMAINS GENERALLY MOIST AND UNSTABLE AGAIN ON THURSDAY BEFORE A
MODERATE WESTERLY FLOW DEVELOPS OVER NORTHERN UTAH. THE AIRMASS WILL
GRADUALLY DRY FROM THE NORTH FRIDAY THROUGH THE WEEKEND. LOOKS LIKE
MOISTURE RETURNS TO THE AREA FOR THE EARLY PART OF NEXT WEEK.

&&

.FIRE WEATHER...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE STILL
EXPECTED OVER NORTHWEST AND WEST CENTRAL UTAH THIS EVENING. THE BULK
OF THESE WILL PROBABLY OCCUR SOUTH AND EAST OF A SALT LAKE CITY TO
DELTA LINE. THE STORMS WILL NOT BE ALL THAT DRY...BUT FINE FUELS ARE
AT CRITICAL LEVELS SO ANY LIGHTNING AWAY FROM THE SMALL RAIN SHAFTS
COULD BRING FIRE STARTS. HAVE ISSUED A RED FLAG WARNING VALID UNTIL
10 PM LOCAL TIME FOR THIS THREAT.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FOR DRY LIGHTNING MONDAY AFTERNOON AND
     EVENING FIRE ZONES 420 AND 434.
WY...NONE.

&&

PUBLIC...CHENG
FIRE...WILENSKY
Hazardous weather outlook, Aug 8, 7:00 AM MDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT MON AUG 8 2005

UTZ001>021-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
700 AM MDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS UTAH TODAY.
OVER THE WEST-CENTRAL AND NORTHWEST UTAH DESERTS THESE STORMS WILL
PRODUCE LITTLE RAINFALL AND STRONG MICROBURST WINDS. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR THE POTENTIAL OF DRY LIGHTNING COMBINED
WITH THE LOCAL STRONG WINDS. IN FAR SOUTHERN UTAH...HEAVY RAIN IS
POSSIBLE NEAR SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS MOST OF UTAH
THROUGH THE WORK WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:03 PM MDTFlash Flood WarningSLCIron3 hr
Aug 8, 5:59 PM MDTFlash Flood WarningSLCWashington2 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.